Author Topic: Ready to get off this stuff.  (Read 269 times)

[Buddie]

Ready to get off this stuff.
« on: April 10, 2022, 01:37:10 pm »
Ive posted bits of my story elsewhere in this forum but here is where I am at today. I didnt realize I had a problem with benzos (my negligence) until I developed loud tinnitus in October 2021.  After going to multiple doctors about my ears etc I came upon information that indicated that the T could be cause by my use of benzodiazepams.  Many years ago I began having insomnia, anxiety and panic attacks and was prescribed 30 mg Temazepam @ HS and Xanax prn.  Ive only been using the Xanax a lot since October but never more than .5 per day divided usually in half.  Since the temazepam was starting not to work, Id take .25 mg in the middle of the night.  As the tinnitus began to bother me more I began to have leg tingling and anxiety so I took the other half of the Xanax dose at 5 pm when the tingling began (maybe due to the wearing off of the nighttime dose?).  Psychiatrist gave me mirtazine 7.5 to substitute but it really bugged me out and I messaged her and said no thanks to that.  I dont see her again for a month but Im eager to start tapering.  So ... should I start with the Xanax or the Temazepam?  Am I really that dependent on .5 Xanax per day?  Also ....  this is all complicated by anxiety over tinnitus.  Thanks for any help & support.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Ready to get off this stuff.
« Reply #1 on: April 10, 2022, 10:21:38 pm »
Yes, it is possible you have become dependent on the Xanax. It also sounds like you may have developed tolerance to the temazepam and may be experiencing symptoms of interdose withdrawal from the temazepam, Xanax, or both.  Regrettably, both temazepam and alprazolam (Xanax) have short half-lives.

The likelihood of a successful taper is increased if you begin the taper from a place of stability.  Have you considered talking to your prescriber about (a) dosing the Xanax more frequently and spacing the doses evenly to avoid peaks/troughs in blood levels and/or (b) substituting an equivalent dose of a longer half-life benzodiazepine for the temazepam and Xanax via a stepwise ‘crossover’ per the Ashton Manual?

I’ll close by leaving a link to a Benzodiazepine Deprescribing Guidance Document both you and your prescriber might find of interest/help.  The document was developed by the Benzodiazepine Action Work Group of the Colorado Consortium for Prescription Drug Abuse Prevention. It is up-to-date, concise, and evidence-based.  Several members have shared it with their prescribers with positive results.

Link:
Benzodiazepine Deprescribing Guidance Document (January 2022)
https://corxconsortium.org/wp-content/uploads/Benzo-Deperscribing.pdf
« Last Edit: April 10, 2022, 11:24:40 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Ready to get off this stuff.
« Reply #2 on: April 10, 2022, 11:40:16 pm »
Thank you for responding.  That certainly makes more sense - even to me to spread it out.  Ill bring this up to my GP and Psychiatrist.   The link will be very helpful.  I had not even thought about interdose withdrawal.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Ready to get off this stuff.
« Reply #3 on: April 11, 2022, 12:04:51 am »
You are welcome, [...]. I hope all goes well with your GP and psychiatrist.  It sounds like one or both of them would benefit from additional education about benzodiazepine deprescribing (and prescribing).
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Ready to get off this stuff.
« Reply #4 on: April 11, 2022, 02:22:07 pm »
I just sent this info to my Psychiatrist, an intern - she could probably benefit from this information as will my GP who is a Nurse Practitioner.  This is such a perfect storm to me, intermittent insomnia 25 years, intermittent anxiety, tinnitus and now realizing that I have a dependence on benzos.  I wonder what my life would be like if I didnt have these medications.  I will have to do some serious work with my CBT therapist as most of my life Ive been medicated.  Wow ...!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.